Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 360, NWS Paducah, KY

September 14, 2011Caldwell County, Lyon County, Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 14, 2011, 6:57 PM CDT for Caldwell County, Lyon County, Trigg County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 6:57 PM CDT (23:57 UTC)
Expired
Sep 14, 2011, 7:30 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Caldwell County, KY, Lyon County, KY, Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KPAH 142357
SVRPAH
KYC033-143-221-150030-
/O.NEW.KPAH.SV.W.0360.110914T2357Z-110915T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN LYON COUNTY IN WESTERN KENTUCKY...
  NORTHERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 730 PM CDT.

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES SOUTH OF EDDYVILLE TO ENERGY TO LAND BETWEEN THE LAKES
  AREA...AND MOVING EAST AT 45 MPH.

  THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING DAMAGING WINDS
  TO 60 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CADIZ...CANTON AND COBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3677 8806 3688 8803 3706 8807 3711 8769
      3702 8771 3700 8773 3696 8766 3678 8768
TIME...MOT...LOC 2357Z 259DEG 31KT 3700 8800 3689 8797
          3678 8800
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
453 
WWUS53 KPAH 150028
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT WED SEP 14 2011

KYC033-143-221-150038-
/O.EXP.KPAH.SV.W.0360.000000T0000Z-110915T0030Z/
LYON KY-TRIGG KY-CALDWELL KY-
728 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALDWELL...NORTHERN
TRIGG AND SOUTHEASTERN LYON COUNTIES IN WESTERN KENTUCKY WILL EXPIRE 
AT 730 PM CDT...

LAT...LON 3677 8806 3688 8803 3706 8807 3711 8769
      3702 8771 3700 8773 3696 8766 3678 8768
TIME...MOT...LOC 0028Z 259DEG 31KT 3705 8767 3694 8764
          3683 8767

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 1:25 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 1:25 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT WED SEP 14 2011

.DISCUSSION...
PRECIPITATION THIS EVENING WILL INCLUDE A CHANCE OF THUNDER...BUT
MOSTLY WILL BE JUST RAIN. WINDS WILL TURN NORTHERLY WITH FROPA AND
RAIN WILL END NORTHWEST TO SOUTHEAST LATER TONIGHT...WITH THE
EVENT BEING PRIMARILY BEFORE MIDNIGHT. WE DID OPT TO LINGER A
SMALL CHANCE IN THE FARTHEST SOUTHEAST PORTIONS OF THE
AREA...WHERE IT SHOULD CLEAR AFTER MIDNIGHT.

THE MODELS HAVE BEEN FAIRLY CONSISTENTLY TAKING THE BOUNDARY THRU
THE AREA AND RETURNING A DRY WEATHER FORECAST BEGINNING TOMORROW
AND LASTING THRU AT LEAST THE FIRST HALF IF NOT MOST OF THE
WEEKEND. THAT'S THE TREND AT LEAST AND THE TREND WE'VE FOLLOWED.
WE DID GO AHEAD AND LEAVE THE SUNDAY MENTION AS MOISTURE IN THE
COLUMN GRADUALLY SOUPS BACK UP...BUT IT'S A SMALL CHANCE MENTION
ONLY.

AFTER SUNDAY...THESE MORE OR LESS SMALL PRECIP CHANCES CONTINUE
INTO/THRU NEXT WEEK IN A ZONAL FLOW PATTERN THAT TRACES ENERGY
ACROSS THE MS/OH VALLEY AND MAY INDUCE SCATTERED SHOWER/STORMS
THROUGH THIS TIME PERIOD. NOTWITHSTANDING SOME 60S/40S IN THE SHORT
TERM TEMP FORECAST...COOLOFF TO 70S/50S SHOULD PREVAIL TIL THIS
METAMORPHISIS OF THE UPPER PATTERN TAKES PLACE SUNDAY...AFTER
WHICH 80S/60S WILL RETURN.

&&

.AVIATION...
INCOMING PRECIPITATION WILL BE ACCOMPANIED BY MVFR CEILINGS AND
VISIBILITIES AT TIMES...MAINLY THRU THE EVENING HOURS. WINDS WILL
EVENTUALLY BECOME NORTHERLY TONIGHT AROUND 10-11KTS WITH SOME
HIGHER GUSTS POSSIBLE AS FROPA OCCURS. THE BACK EDGE OF THE RAIN IS
FORECAST TO CLEAR THE REGION FROM WEST TO EAST BY ABOUT MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 14, 2:37 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT WED SEP 14 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
237 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING...BUT
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST BEGINNING
SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 5:52 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT WED SEP 14 2011

KYZ001>013-015>017-020>022-150100-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
552 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KENTUCKY...

AT 550 PM...RADAR DETECTED A LINE OF STRONG THUNDERSTORMS FROM
JUST WEST OF WEST PADUCAH...TO CLINTON AND FULTON IN SOUTHWEST
KENTUCKY. WINDS AT THE AIRPORT AT CAIRO GUSTED TO NEAR 50 MPH
WITHIN THE PAST HOUR. THE LINE WAS MOVING EAST AROUND 40 MPH.

AS WE HEAD INTO THE EARLY EVENING HOURS...THE LINE WILL CONTINUE
TO MOVE EAST...ACROSS A GOOD PART OF WEST KENTUCKY...INCLUDING
THE LAKES AREA...BENTON...MAYFIELD...PADUCAH...SMITHLAND AND
EDDYVILLE. WIND GUSTS 35 TO 50 MPH WILL BE LIKELY ALONG WITH
VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING.

NOLES
Special weather statement, Sep 14, 6:55 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT WED SEP 14 2011

KYZ007>013-015>017-020>022-150100-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
655 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR PORTIONS OF WESTERN
KENTUCKY...

AT 655 PM...RADAR CONTINUED TO SHOW A LINE OF STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS MOVING ACROSS WEST KENTUCKY
EARLY THIS EVENING. THE LINE WAS FROM NEAR SALEM...SOUTH TO
NEAR AURORA AND MURRAY...MOVING EAST AROUND 45 MPH.

WIDESPREAD 30 TO 50 MPH WINDS ARE LIKELY WITH THE LINE OF
STORMS AS THEY MOVE ACROSS THE LAKES REGION...AND EVENTUALLY
THE PENNYRILE REGION OF WEST KENTUCKY THROUGH 800 PM. SMALL
SEGMENTS WITHIN THE OVERALL LINE HAVE BEEN SEVERE WITH WINDS
AROUND 60 MPH RESULTING IN MINOR DAMAGE...MOST NOTABLY ACROSS
NORTHERN GRAVES COUNTY EARLIER THIS EVENING. THIS TREND MAY
CONTINUE AS THE LINE MOVES EAST.

THE STORMS HAVE AND WILL CONTINUE TO PRODUCE TORRENTIAL RAINFALL
IN A SHORT AMOUNT OF TIME AS WELL...SIGNIFICANTLY REDUCING
VISIBILITY AND RESULTING IN STANDING WATER IN LOW LYING AND POOR
DRAINAGE AREAS.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:07 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken, Marshall38 min
Sep 14, 6:35 PM CDTSevere Thunderstorm WarningPAHLyon, Marshall, Trigg40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.